Mississippi, 2016

Flash Flood and Hail in Mississippi, April 27 to 30, 2016

April 27 to 30, 2016 · NWS JAN · 12 events in 7 counties and zones

A moist and unstable airmass was present over the region. An upper level disturbance moved through the region and brought severe storms to the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A moist and unstable airmass was present over the region. An upper level disturbance moved through the region and brought severe storms to the region. Most of the storms produced large hail and some wind damage also occurred from a wake low on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 27, 9:31 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 27, 9:31 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT WED APR 27 2016

.UPDATE...
THE STORMS ARE CURRENTLY EXPERIENCING THE TYPICAL MORNING LULL. PER
THE LATEST HI RES MODELS, THE MAIN LINE BREAKS UP AFTER 18Z AND MOVES
THROUGH THE ENTIRE AREA BY 4PM. A CAP WILL BE THE FIRST THING THE
STORMS HAVE TO FIGHT OFF THIS MORNING BUT WITH VERY GOOD MID LEVEL
LAPSE RATES AND DECENT CAPE, STORMS SHOULD BECOME MORE POTENT AS
DAYTIME HEATING RAMPS UP. SEVERE CHANCES INCREASE WITH THIS
HAPPENING. WITH THE LINE BREAKING UP AFTER 18Z AND PUSHING OUT OF THE
AREA EARLY, THERE WILL BE ENOUGH TIME FOR THE ATMOSPHERE TO RECOVER
ENOUGH BEFORE SUNSET TO TRIGGER A SECOND ROUND OF STORMS IN CENTRAL
MS. THE MAIN THREATS THROUGHOUT THE DAY WILL BE LARGE HAIL AND
DAMAGING WINDS. STILL CAN'T RULE OUT THE TORNADO THREAT THOUGH. FYI,
WE WILL BE RELEASING A 17Z BALLOON IF WE CAN GET IT IN BEFORE THE
RAIN AND STORMS MOVE IN SO LOOK FORWARD TO GETTING THAT DATA.

FOR THE UPDATE, THE HWO HAS BEEN ADJUSTED TO SHOW THE LATEST SEVERE
WEATHER THINKING. ADJUSTED THE POPS BUT THE REST OF THE FORECAST
PARAMETERS LOOK PRETTY GOOD RIGHT NOW. /10/

&&

.AVIATION...
A LARGE COMPLEX OF SHRA/TSRA WILL MOVE ACROSS THE FORECAST AREA
ACCOMPANIED BY AT LEAST TEMPORARY IFR/MVFR CIGS AND VSBYS FROM LATE
THIS MORNING THROUGH AFTERNOON. IN THE WAKE OF THE STORMS...THERE
WILL BE SOME IMPROVEMENT IN CIGS BUT EXPECT SOUTHERLY FLOW TO
REDEVELOP AND BRING IFR CIGS LATE TONIGHT INTO EARLY
THURSDAY...MAINLY ALONG AND SE OF THE JAN/CBM LINE. CIGS WILL BREAK
UP AND MIX OUT MID/LATE THURS MORNING WITH VFR CONDITIONS POSSIBLE
OVER MOST OF THE AREA THURSDAY AFTERNOON. /EC/

&&

.PREV DISCUSSION... /ISSUED 445 AM CDT WED APR 27 2016/

..SEVERE WEATHER WEATHER POSSIBLE ACROSS THE REGION THROUGH
TONIGHT...

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...EXCEEDINGLY COMPLEX
WEATHER SCENARIO UNFOLDING FOR THE REGION OVER THE NEXT 24 HOURS.

ALL NIGHT WE HAVE BEEN MONITORING A WELL-DEVELOPED SQUALL LINE
ADVANCING TOWARD THE REGION FROM OUT OF EAST TX AND THE
ARKLATEX...BUT OVER THE PAST HOUR OR SO THIS LINE IS BREAKING UP
QUITE A BIT (ALTHOUGH STILL CONTAINING SCATTERED CHUNKS OF VIGOROUS
CONVECTION). HIRES HRRR RUNS TONIGHT HAVE BEEN PICKING UP ON THIS
LINE OF STORMS AND FORECASTING IT TO MORE OR LESS STAY INTACT AND
PASS THROUGH THE REGION FROM WEST TO EAST THIS MORNING THROUGH EARLY
AFTERNOON.

THE ABOVE SCENARIO WOULD PROVIDE SOME SEVERE RISK (PRIMARILY
FROM DAMAGING WINDS)...BUT THE RISK OF SIGNIFICANT SEVERE WEATHER
MAY BE REDUCED AND THE PASSAGE OF ACTIVITY WOULD MORE THAN LIKELY
STABILIZE THE ATMOSPHERE FROM PRODUCING ANYTHING MORE THAN ISOLATED
SEVERE STORMS LATER THIS EVENING AS THE ACTUAL FRONTAL ZONE PUSHED
IN FROM THE NORTHWEST.

BUT THE ABOVE SCENARIO IS NOT THE ONLY POSSIBILITY AND THE OTHER
(BUT PROBABLY SLIGHTLY LESS LIKELY) OPTION IS THAT THE RECENT TSTORM
LINE DISSOLUTION TREND CONTINUES AND MORNING CONVECTIVE ACTIVITY
WANES APPRECIABLY WHILE NOT GREATLY STABILIZING THE ATMOSPHERE OVER
THE BULK OF THE FORECAST AREA. IN THIS SCENARIO RATHER HIGH (2000+
J/KG ML CAPE) INSTABILITY WOULD BUILD INTO THE AFTERNOON OVER
CENTRAL AND WESTERN PORTIONS OF THE CWA...WITH THIS INSTABILITY AND
SUBTLE ATMOSPHERIC LIFT CATALYZING DEVELOPING OF VIGOROUS HP-TYPE
SUPERCELLS (WHICH WOULD BRING A RANGE OF RISKS...INCLUDING VERY
LARGE HAIL AND POTENTIAL OF TORNADOES).

THE HIGHEST LIKELIHOOD IS WE SEE A MIX OF BOTH SCENARIOS...ALTHOUGH
THE DOMINANT SQUALL LINE MODE WILL PROBABLY LIMIT THE OCCURRENCE OF
ANY SUPERCELLS TO ONE OR TWO AT MOST TO A ZONE ALONG AND WEST OF THE
NATCHEZ TRACE CORRIDOR IN THE AFTERNOON AND EVENING. ANY SUCH
SUPERCELLS COULD ALSO MOVE RATHER SLOWLY AND COULD PRESENT A VERY
LOCALIZED FLOODING RISK.

FINAL DECISION ON THE EXACT HWO/GRAPHICS LAYOUT WILL COME SHORTLY
AND WILL DEPEND ON THE VERY LATEST RADAR TRENDS AND AVAILABLE SHORT
TERM MODEL INFO.

BY LATE TONIGHT EXPECT THE INCOMING FRONT TO BE CONFINING
SCATTERED SHOWERS AND STORMS TO THE SOUTHEAST HALF OF ZONES WITH
POTENTIAL FOR SEVERE WEATHER WANING GRADUALLY FROM LATE EVENING AND
THEREAFTER.

ON THURSDAY THIS BOUNDARY WILL WEAKEN...BUT CONTINUE TO PRESS SLOWLY
SOUTHEAST WITH SHOWERS AND STORMS MAINLY IN SOUTHEASTERN MS PROBABLY
GETTING RE-INVIGORATED IN THE AFTERNOON BY THE DIURNAL MAXIMUM IN
INSTABILITY. A FEW STRONG STORMS WILL CERTAINLY BE POSSIBLE AT THAT
POINT BUT WIND SHEAR INGREDIENTS NECESSARY TO PRODUCE ORGANIZED
SEVERE STORMS WILL BE LACKING. TEMPERATURES NORTH OF THE "FRONTAL"
ZONE WILL VERY WARM WITH SOME MAXIMUMS IN THE UPPER 80S QUITE
PLAUSIBLE.

ON FRIDAY NIGHT ANTICIPATE ANY REMAINING SHOWERS AND STORMS IN SE MS
TO BE DISSIPATING IN THE EVENING. THERE IS A SLIGHT CHANCE A FEW
STORMS COULD POP UP LATE IN THE NIGHT IN WESTERN ZONES AS THE
BOUNDARY STARTS TO RETURN BACK NORTH IN RESPONSE TO THE NEXT
DISTURBANCE ORGANIZING UPSTREAM. /BB/

LONG TERM...FRIDAY INTO EARLY NEXT WEEK...AN ACTIVE PATTERN WITH
DAILY RAIN CHANCES IS EXPECTED FOR THE PERIOD WITH ANOTHER ROUND OF
SEVERE WEATHER POSSIBLE FOR LATE SATURDAY. COULD GET A BREAK FROM THE
RAIN DURING THE SECOND HALF OF THE UPCOMING WORK WEEK.

STARTING ON FRIDAY THE FRONTAL BOUNDARY FROM THE SHORT TERM PERIOD
WILL STALL NORTH OF THE REGION. MEANWHILE ANOTHER UPPER TROUGH WILL
BE DEVELOPING OVER THE SOUTHWEST CONUS. THIS WILL BRING SOME MEAN
UPPER RIDGING OVER THE CWA. DAYTIME HEATING AND STRONG INSTABILITY
WILL CONTINUE OUR CONVECTIVE CHANCES FOR FRIDAY INTO FRIDAY NIGHT.
WE COULD SEE A FEW STRONG STORMS ON FRIDAY DUE TO INSTABILITY. SPC
HAS A MARGINAL RISK FOR SEVERE RISK DUE TO THE INSTABILITY WITH
LAPSE RATES AROUND 7-8C. HOWEVER FORCING WILL BE WEAK AS THE SURFACE
BOUNDARY PUSHES TO THE NORTH LATER IN THE DAY. WILL HOLD OFF FOR NOW
FOR ANY SEVERE RISK IN THE HWO. AS WE PUSH INTO FRIDAY NIGHT THE
SYSTEM WILL PUSH TOWARD THE PLAINS. IN RESPONSE THE SURFACE BOUNDARY
WILL BE PUSHED NORTHWARD AS A WARM FRONT AS A STORM SYSTEM MOVES
INTO THE SOUTHERN PLAINS BY EARLY SATURDAY.

FOR SATURDAY INTO SATURDAY NIGHT...INSTABILITY AND FORCING START TO
COME TOGETHER FOR SOME SEVERE POTENTIAL. MODELS AND ENSEMBLES SHOWS
THAT WE WILL DEVELOP SOME DEEP LAYER SHEAR AND GOOD LIFT BY MID
AFTERNOON SATURDAY IN THE WEST...WHICH WILL SPREAD ACROSS THE REGION
ON SATURDAY NIGHT. THIS WILL BE AIDED BY STRONG UPPER DIVERGENCE AND
GOOD LOW LEVEL FLOW OF 30-50 KNOTS AS A MIDLEVEL JET OF 60 KNOTS
CROSSES THE CWA BY SATURDAY EVENING. MOISTURE TRANSPORT WILL WEAKEN
AS IT SPREADS ACROSS THE REGION ON SATURDAY NIGHT. WITH HIGH
PRESSURE CENTER OFF THE ATLANTIC MOISTURE TRANSPORT RETURN WILL BE
WEAKER ACROSS THE EAST HALF OF THE REGION...WHICH WAS SHOWN BY
MODELS AND ENSEMBLES. WE MAY GET SOME LOCALLY HEAVY DOWNPOURS IN THE
WEST ON SATURDAY FOR SOME FLASH FLOODING POTENTIAL. THE PRIMARY
RISKS WILL CONTINUE TO BE HAIL...DAMAGING WINDS...FLASH FLOODING AND
A FEW TORNADOES. SO WITH THIS IN MIND WILL MAKE NO CHANGES TO THE
SEVERE AND FLASH FLOODING POTENTIAL AREA FOR SATURDAY INTO SATURDAY
NIGHT. IN ADDITIONS MODELS SHOWS THAT WE MAY GET SOME ADDITIONAL
LOCALLY HEAVY DOWNPOURS AS THE FRONT SLOWLY MAKES ITS WAY ACROSS THE
REGION FROM SUNDAY THROUGH EARLY MONDAY. WILL HOLD OFF ON MENTIONING
THE HEAVY RAIN RISK AT THIS TIME FOR SUNDAY INTO MONDAY. AS WE GO
INTO EARLY NEXT WEEK WE WILL CONTINUE TO SEE CHANCES OF CONVECTION
THROUGH THE REMAINDER OF THE PERIOD. AS WE MOVE INTO THE LATER HALF
OF THE UPCOMING WORK ANOTHER DISTURBANCE WILL BE ABLE TO CLEAR OUT
OUR RAIN CHANCES FOR THE REST OF THE WORK WEEK AS UPPER RIDGING
BUILDS IN FROM THE NORTHWEST. THIS WAS SHOWN BY THE EURO/GFS AND
CANADIAN.

AS FAR AS TEMPS ARE CONCERN WILL BE LOOKING FOR ABOVE NORMAL
READINGS WITH HIGHS IN THE 80S AND LOWS IN THE 60S./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  66  86  65 /  73  55  23  13
MERIDIAN      81  64  84  63 /  73  56  39  12
VICKSBURG     81  66  87  67 /  90  42  14  15
HATTIESBURG   84  66  83  68 /  83  55  45  21
NATCHEZ       80  67  85  69 /  91  43  22  15
GREENVILLE    81  65  86  63 /  80  32   8  12
GREENWOOD     80  65  86  62 /  70  46  11   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 27, 11:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1242 PM CDT WED APR 27 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>042-047-048-053-054-059>062-281745-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
YAZOO-WARREN-HINDS-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-
1242 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS AND A FEW FLOODING ISSUES ARE POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT...MAINLY WEST OF THE INTERSTATE 55
CORRIDOR...AS ANOTHER POTENT DISTURBANCE MOVES INTO A MOIST AND
UNSTABLE AIR MASS ACROSS WESTERN PORTIONS OF THE REGION.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SATURDAY
THROUGH SATURDAY NIGHT.

MSZ026>029-032-037-043-044-049-050-055-063-064-281745-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-ATTALA-MADISON MS-
LEAKE-RANKIN-SCOTT-SIMPSON-LAWRENCE-JEFFERSON DAVIS-
1242 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...REMAINDER OF TODAY

A THUNDERSTORM SYSTEM IS MOVING EAST ACROSS THE AREA TODAY AND IT
WILL BRING THE THREAT FOR DAMAGING WIND GUSTS AND HAIL. THE SYSTEM
WILL EXIT THE AREA AROUND 4PM.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THE REST
OF TODAY.

MSZ030-031-033-038-039-045-046-051-052-056>058-065-066-072>074-
281745-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-NEWTON-
LAUDERDALE-SMITH-JASPER-CLARKE-COVINGTON-JONES-MARION-LAMAR-
FORREST-
1242 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...
SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...REMAINDER OF TODAY

A THUNDERSTORM SYSTEM IS MOVING EAST ACROSS THE AREA TODAY AND IT
WILL BRING THE THREAT FOR DAMAGING WIND GUSTS AND HAIL. THE SYSTEM
WILL EXIT THE AREA AROUND 4PM.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THE REST
OF TODAY.

CME

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Apr 27, 8:10 AM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CDT WED APR 27 2016

LAZ023-271445-
FRANKLIN LA-
910 AM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN PARISH UNTIL 945 AM
CDT...

AT 910 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER LIDDIEVILLE...OR NEAR WINNSBORO...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WINNSBORO AROUND 920 AM CDT.
  CROWVILLE AROUND 930 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GILBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN LOUISIANA.

LAT...LON 3218 9184 3221 9182 3238 9150 3229 9150
      3230 9152 3225 9153 3225 9156 3223 9154
      3224 9151 3221 9155 3220 9150 3201 9151
      3194 9184 3195 9184 3197 9188 3209 9189
      3209 9187 3212 9187 3212 9188 3216 9189
TIME...MOT...LOC 1410Z 250DEG 36KT 3213 9182

CME
Special weather statement, Apr 27, 8:59 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
959 AM CDT WED APR 27 2016

LAZ009-MSZ040-041-271545-
EAST CARROLL LA-SHARKEY MS-ISSAQUENA MS-
959 AM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST CARROLL
PARISH...NORTHWESTERN SHARKEY AND NORTHWESTERN ISSAQUENA COUNTIES
UNTIL 1045 AM CDT...

AT 958 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER LAKE PROVIDENCE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRACE AROUND 1030 AM CDT.
  ROLLING FORK AROUND 1035 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CARY AND MAYERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3301 9099 3301 9092 3305 9092 3306 9090
      3285 9074 3283 9076 3271 9115 3286 9125
TIME...MOT...LOC 1458Z 241DEG 27KT 3281 9116

JC
Special weather statement, Apr 27, 9:13 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1013 AM CDT WED APR 27 2016

LAZ009-016-025-MSZ040-041-047-053-271600-
TENSAS LA-EAST CARROLL LA-MADISON LA-SHARKEY MS-ISSAQUENA MS-
WARREN MS-CLAIBORNE MS-
1013 AM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT MADISON...SOUTHEASTERN EAST
CARROLL AND NORTHERN TENSAS PARISHES...WARREN...SOUTHERN SHARKEY...
CENTRAL CLAIBORNE AND SOUTHERN ISSAQUENA COUNTIES UNTIL 1100 AM
CDT...

AT 1012 AM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR TRANSYLVANIA TO NEAR NEWLIGHT.
MOVEMENT WAS EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  TRANSYLVANIA AROUND 1020 AM CDT.
  FITLER AROUND 1025 AM CDT.
  ST. JOSEPH AND ONWARD AROUND 1030 AM CDT.
  VALLEY PARK AROUND 1040 AM CDT.
  PORT GIBSON AROUND 1055 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOUND...RICHMOND AND
DELTA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN LOUISIANA...AND SOUTHWESTERN MISSISSIPPI.

LAT...LON 3276 9118 3279 9071 3277 9069 3275 9070
      3276 9073 3273 9074 3271 9071 3236 9079
      3187 9099 3196 9149
TIME...MOT...LOC 1512Z 271DEG 31KT 3270 9114 3203 9140

JC
Special weather statement, Apr 27, 10:12 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1112 AM CDT WED APR 27 2016

MSZ019-025-027-035-036-042-271700-
LEFLORE MS-SUNFLOWER MS-CARROLL MS-HOLMES MS-HUMPHREYS MS-YAZOO MS-
1112 AM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO...
SOUTHEASTERN SUNFLOWER...CARROLL...EASTERN HUMPHREYS...LEFLORE AND
HOLMES COUNTIES UNTIL NOON CDT...

AT 1112 AM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR SUNFLOWER TO NEAR YAZOO CITY.
MOVEMENT WAS EAST AT 65 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  ITTA BENA...BENTON AND QUITO AROUND 1120 AM CDT.
  GREENWOOD AND EBENEZER AROUND 1130 AM CDT.
  PICKENS...TEOC AND MALMAISON AROUND 1135 AM CDT.
  GOODMAN AND NORTH CARROLLTON AROUND 1140 AM CDT.
  JEFFERSON AROUND 1145 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE EDEN...SILVER CITY...
CRUGER...CARROLLTON...MORGAN CITY AND WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3361 8978 3342 8978 3342 8972 3331 8968
      3320 8976 3319 8978 3293 8990 3286 8999
      3279 9053 3360 9050 3368 8981
TIME...MOT...LOC 1612Z 258DEG 58KT 3352 9048 3282 9044

JC
Special weather statement, Apr 27, 10:15 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CDT WED APR 27 2016

MSZ048-049-271700-
HINDS MS-RANKIN MS-
1115 AM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL NOON CDT...

AT 1114 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER RICHLAND...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PEARL AROUND 1125 AM CDT.
  BRANDON AND FLOWOOD AROUND 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT FOR
CENTRAL MISSISSIPPI.

LAT...LON 3205 9036 3218 9034 3240 9018 3240 9007
      3232 8991 3205 9017
TIME...MOT...LOC 1614Z 216DEG 34KT 3221 9019

19
Special weather statement, Apr 27, 12:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT WED APR 27 2016

MSZ058-271915-
CLARKE MS-
132 PM CDT WED APR 27 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARKE COUNTY UNTIL
215 PM CDT...

AT 132 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR DE SOTO...OR 8 MILES SOUTH OF QUITMAN...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CRANDALL AROUND 150 PM CDT.
  SYKES AROUND 155 PM CDT.
  SNELL AROUND 210 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SHUBUTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3190 8847 3186 8862 3184 8872 3193 8881
      3223 8847 3223 8843
TIME...MOT...LOC 1832Z 229DEG 28KT 3192 8867

19

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 strong wind, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Strong Wind, Jones

When
April 27, 1:00 PM CST
Where
Jones forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

A few trees were blown down near Highway 588 and Highway 29.

Hail, Grenada

When
April 29, 12:48 PM CST
Where
Grenada County, 1.38 mi S of Hardy
Measured
1 in hail
Reported by
Post Office
Coordinates
33.860, -89.850

Hail, Lowndes

When
April 29, 3:05 PM CST to 3:45 PM CST
Where
Lowndes County, 3.72 mi WSW of Flynn to 1.66 mi SSE of Steens
Measured
2.5 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.510, -88.510

A swath of hail fell from six miles west of Columbus to near the state line. Quarter to golfball size hail fell over Elm Lake. Golfball size hail fell at the corner of highways 373 and 50, on Talley Road, Carr Road and along Highway 45 North near Boswells Animal Clinic. The largest hail that fell was between hen egg and tennis ball size at the east back of Stennis Lock and Dam. Quarter size hail also fell just north of Columbus at the intersection of Lincoln Road and Highway 45 North.

Hail, Lowndes

When
April 29, 3:25 PM CST
Where
Lowndes County, Caledonia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.680, -88.330

Hail, Lowndes

When
April 29, 3:55 PM CST
Where
Lowndes County, 1.03 mi WSW of New Hope
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.462, -88.335

Flash Flood, Lowndes

When
April 29, 3:55 PM CST to 7:00 PM CST
Where
Lowndes County, 0.44 mi N of College to 0.36 mi NNE of College
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.506, -88.420

Flooding occurred along 10th Avenue North.

Strong Wind, Franklin

When
April 30, 12:00 PM CST
Where
Franklin forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.477, -90.898 (the zone’s center; the record gives no point)

A tree was blown down on Higginbotham Road just northwest of Roxie near Highway 84 due to gradient winds from a wake low.

Thunderstorm Wind, Lincoln

When
April 30, 12:51 PM CST
Where
Lincoln County, 3.65 mi NNE of Vaughn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.630, -90.560

A tree was blown down on Highway 550.

Thunderstorm Wind, Lincoln

When
April 30, 1:00 PM CST
Where
Lincoln County, 1.26 mi SW of Brookhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.568, -90.466

A tree took down a power line on Natchez Drive Northeast.

Strong Wind, Rankin

When
April 30, 2:10 PM CST to 2:40 PM CST
Where
Rankin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

A tree was blown down on utility equipment off Briarhill Road south-southeast of Richland. Another utility pole was broken along Quail Hollow Drive north-northwest of Brandon. Part of a fence was blown down in Pearl. Another tree was blown down on utility equipment off Andrew Chapel Road northeast of Brandon. All of this was due to gradient winds associated with a wake low moving through the area.

Thunderstorm Wind, Newton

When
April 30, 3:05 PM CST
Where
Newton County, 2.38 mi SSW of Hazel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.350, -89.320

A large tree was blown down.

Hail, Newton

When
April 30, 3:27 PM CST
Where
Newton County, Hickory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.320, -89.020

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622258, 622164, 622165, 622166, 622167, 622171, 622256, 622169, 622168, 622257, 622170, 622172.